Gransnet forums

Ask a gran

Oestrogen pessaries

(27 Posts)
honeyrose Thu 20-Jan-22 08:30:08

Has anyone used Oestrogen pessaries please? I recently had a hysteroscopy under general anaesthetic as I had some bleeding several years after the menopause. Fortunately, no malignancy was found, but I have been diagnosed with post menopausal atrophy and was advised (by letter) that I may benefit from Oestrogen pessaries (Vagifem) twice weekly. I feel a bit doubtful about such a treatment. Has anyone any knowledge of the benefits/possible drawbacks please? I’m 66.

kittylester Thu 20-Jan-22 08:32:57

I use vagifem. I would hate to stop as it has relieved my symptoms almost completely.

What are your concerns?

TheOtherCatsMother Thu 20-Jan-22 18:53:19

Yes I was prescribed them early last week for the same symptoms. No problems at all. I would scratch myself raw sometimes and it was almost impossible to stop.

I finished the menopause years ago I thought but apparently I was wrong! I'm 59.

Marmite32 Thu 20-Jan-22 19:56:22

I've used Vagifem for many years.
My prescription calls it Estradiol which seems to be a slightly different hormone from oestrogen.
The benefits are mainly moisturising of the vagina - reduced risk of UTIs and easier marital rels.

NotAGran55 Thu 20-Jan-22 20:19:23

I have used them twice a week for 5 years and they completely cured regularly occurring UTIs. No drawbacks at all.

Nonogran Thu 20-Jan-22 20:36:46

Give them a try! Nothing to lose. If they don’t seem to “do the trick “ ask for something similar in a cream formula. As others have reassured you, you’ll feel so much better & can carry on the regime for the rest of your life without any issues.

Nannylovesshopping Thu 20-Jan-22 22:22:16

I’ve used Vagifem too for years, great results, however last prescription has changed applicators, before a fresh applicator with each tablet, now only a couple of applicators, which after use have to be washed!! We all know how prone we are to UTI’s as we get older, so I was happy to use sterile applicator each time, I’m now paranoid about whether I’m getting them clean enough or not, ye gods it’s bad enough having to use them without possibly infecting myself with who knows what!

Shelflife Fri 21-Jan-22 00:34:17

I have used vagifem for 3 years now . Like you I was reluctant and spoke to a pharmacist for reassurance. I would not be without them ! Prior to vagifem I had a constant need to empty my bladder, each step I took was like something bouncing on my bladder. Long car journeys were a nightmare and no matter what time I went to bed I was up on the dot every two hours. In my endeavour to solve the problem I drank less - not a sensible idea !!!! Vagifem has made a massive difference, I still wake in the night but only once or sometimes twice . Now when I need to wee it is that normal sensation of knowing I need the loo but being able to wait if I have to ie in the car . In other words I am back to normal . This is of course my experience but I suggest you try and see if vagifem helps. Only once have I been given the applicators that need washing , I prefer the sterile , use once ones - although I do worry about a more plastic in the world ! Good luck .

mumofmadboys Fri 21-Jan-22 08:32:09

I also use vagifem pessaries with good local effect!

PerserverencePays Fri 21-Jan-22 08:55:26

I just started them three weeks ago. Had a long conversation with GP to convince her I was eligible, 15 years post menopause, as I am feeling the unpleasant effects of atrophy. Also worried about UTIs as urine flow had slowed right down even when there was urgency. The pessaries have better reviews than the cream options and she also wanted to prescribe 50mcg and I had to tell her I wanted to start on 10mcg.
So, much more comfortable and urine flow much improved. All I have to do now I’d convince her to repeat the prescription!

maryrose54 Fri 21-Jan-22 11:22:59

I have used estriol vaginal cream twice a week for about 5 years now for atrophy. I was so uncomfortable and dry that just sitting down felt sore and my routine smear test made me cry with the pain. No problems now. I am 67.

BBbevan Fri 21-Jan-22 15:20:20

I had a bad UTI just before Christmas. Never had one before. Also suffered a bad allergic reaction to the medication. I rand 111 Christmas Eve. To cut a long story short , the 111 doctor.prescribed a new antibiotic but also suggested I speak to my GP about oestrogen replacement. This went well. I have an oestrogen cream ,with an applicator which I had to use every night for two weeks. I now just use it twice a week. The difference ‘down there’ has been remarkable. Much more comfortable. Should add I am 77., and wish I had known about it before

Marmite32 Fri 21-Jan-22 15:42:34

I'm 86 now and have had Vagifem since I was about 60. just after the menopause and vaginal atrophy started.
I had a history of UTIs and my GP at the time was very cautious about prescribing antibiotics because some can become ineffective - so what if you needed it for a life threatening problem? So any risk from hormones could be better.
Then there was a time in the early 2000s when it was thought there could be a link between hormones such as Vagifem and breast cancer and I couldn't get my prescription. I returned to getting sore vagina, UTIs and antibiotics. But this changed and I've resumed my prescription.
There are other threads on this - type Vagifem in the search box.

rubysong Fri 21-Jan-22 17:47:43

I was pleased when Vagifem changed to washable applicators. I hated all that extra single use plastic. It is not problem for me to give the applicator a quick wash. I would have preferred it to be coloured though, rather than white, so I can see the little tablet is still in position.

essjay Fri 21-Jan-22 18:01:43

yes vagifem definitely stopped me going mad with the terrible itching that had plagued me for a good few years

Ohmother Fri 21-Jan-22 21:43:00

I was refused HRT initially but after a distressing episode of being stuck on the loo with a 4th UTI I’m so many months and ringing 111 he advised oestrogen. After 3 weeks of daily doses I have just gone on twice weekly doses. I’m crossing my fingers this will work and am optimistic after reading the posts. P.S. The UTIs seemed to occur after intimacy.

BBbevan Sat 22-Jan-22 09:59:07

I was told, many moons ago, always pee after sex and always wipe front to back. Good advice .

honeyrose Sat 22-Jan-22 21:43:05

Thanks everyone for your replies. Very useful as I didn’t know that UTIs can be one of the consequences of post menopausal atrophy. On balance, I don’t think I’m going to try Vagifem or similar as I don’t feel that I need it, at least not at the moment. I have not suffered from UTIs (hope I’m not tempting fate by saying that!), also I’m not sure if I like the idea of introducing oestrogen back into my body with the benefits/drawbacks that might incur. DH and I are no longer sexually active, so I don’t feel I need to lubricate (if I did, we’d use KY jelly). The last time we were intimate (about 7/8 years ago) was very painful for me and I bled afterwards. When I first had the recent vaginal bleeding (last autumn) I also had itching and a burning sensation “down there” which lasted a few minutes and then would subside. I’ll certainly think about a Vagifem or similar in future if things change.

Floradora9 Sun 23-Jan-22 21:36:34

In Scotland they have stopped prescribing Vagifem and I now get Vagirux. On researching this I find it costs a lot less so that will be the reason. I hated the fact that you get one applicator per packet of 24 so you have to wash and reuse them . I found this applicator very fiddly to use as the pessaries are really small and I kept loosing them . Thank goodness I had a few Vagifem left and I use their applicator instead and it is much better , you still have to wash it between uses. Be warned ladies and keep a few Vagifem in case you are in the same position.

Shelflife Sun 23-Jan-22 23:49:51

Floradora9 that us sound advice I will bear in mind. Only been given Vagirux once but like you I prefer the blue applicator - the Vagirux applicator is not a good design and white is not good. !

essjay Mon 24-Jan-22 11:43:34

thanks Floradora9, i have just been told that my next prescription will be vagirux as it is less costly, same dose and active ingredient so they expect it to be just as safe and effective! so will definitely keep some vagifem

Ohmother Fri 28-Jan-22 20:44:29

Does Vagifem make you feel hungrier do you think? I may be putting weight on as I’ve got a bigger than usual appetite. Winter?

Ailsa7 Sat 29-Jan-22 01:09:49

I used Vagifem for about 2 years and was very happy with the results until I developed gallstones which quickly worsened ending up with emergency op to remove gallbladder. When I realised it’s one of the side effects in the very small print I stopped using it. Doc had told me that Vagifem contained a tiny dose of oestrogen, so I was shocked to have become so ill after using it. Google Vagifem and gallbladder!

Franbern Sun 30-Jan-22 09:52:06

Have used Vagifem and now Vagirux for several years. No noticeable side effects. Like rubysong I am actually pleased in this applicator change, as I am also very much against any sort of single use plastic. Yes, it is a bit more fiddly, but can get used to it. and the applicator is so easy to clean in the bathroom sink after use.

Ohmother Mon 31-Jan-22 21:57:55

Interesting re the gallstones. I’ve just been diagnosed with 10 tiny ones. Though I may have had them for more than 2 months???? I hope